Alert archive / Wisconsin / Special Marine Warnings in 2021

Special Marine Warning 4, NWS Green Bay, WI

May 31, 2021

NWS Green Bay, WI issued this special marine warning at May 31, 2021, 5:29 PM CDT. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2021, 5:29 PM CDT (22:29 UTC)
Expired
May 31, 2021, 6:30 PM CDT
In force
61 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Green Bay radar (KGRB), 79 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:25 PM CDTTSTM WND GST 47Sturgeon Bay, WIGUST TO 47 MPH AT SUE AWOS - THUNDERSTORM GUST FRONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WHUS53 KGRB 312229
SMWGRB
LMZ521-522-312330-
/O.NEW.KGRB.MA.W.0004.210531T2229Z-210531T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Green Bay WI
529 PM CDT Mon May 31 2021

The National Weather Service in Green Bay has issued a

* Special Marine Warning for...

Central and Southern Bay of Green Bay...

* Until 630 PM CDT.

* At 529 PM CDT, strong thunderstorms were located along a line
  extending from 16 nm northwest of Chambers Island to 10 nm
  northwest of Oconto, moving southeast at 30 knots.

  HAZARD...Wind gusts to 40 knots and small hail.

  SOURCE...Radar indicated.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Eagle Bluff Light, Sherwood Point Light, Chambers Island, Peshtigo
  Reef Light, Egg Harbor, Sturgeon Bay, Sister Bay and Marinette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor immediately until these storms pass.
Wind gusts to 40 knots, small hail, high waves, dangerous lightning,
and heavy rain are possible with these storms.

&&

LAT...LON 4530 8700 4529 8707 4515 8718 4517 8724
      4505 8728 4504 8732 4491 8741 4482 8737
      4488 8743 4489 8742 4484 8761 4468 8773
      4476 8794 4487 8783 4495 8781 4498 8763
      4509 8759 4515 8760 4541 8735
TIME...MOT...LOC 2229Z 302DEG 30KT 4542 8758 4505 8797 

HAIL...<.75IN
WIND...40KTS

$$
Kieckbusch
1 follow-up statement
626 
FZUS73 KGRB 312308
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
608 PM CDT Mon May 31 2021

LMZ521-522-312330-
/O.CON.KGRB.MA.W.0004.000000T0000Z-210531T2330Z/
608 PM CDT Mon May 31 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 630 PM CDT...

For the following areas...

Central and Southern Bay of Green Bay...

At 608 PM CDT, strong thunderstorms were located along a line
extending from near Chambers Island to 7 nm southeast of Oconto,
moving southeast at 30 knots.

HAZARD...Wind gusts to 40 knots and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Peshtigo Reef Light, Egg Harbor, Sherwood Point Light and Sturgeon
Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor immediately until these storms pass.
Wind gusts to 40 knots, small hail, high waves, dangerous lightning,
and heavy rain are possible with these storms.

&&

LAT...LON 4468 8773 4481 8780 4498 8765 4498 8763
      4501 8762 4521 8744 4514 8725 4505 8728
      4504 8732 4491 8741 4482 8737 4488 8743
      4489 8742 4484 8761
TIME...MOT...LOC 2308Z 327DEG 29KT 4520 8732 4483 8771 

HAIL...<.75IN
WIND...40KTS

$$
Kieckbusch

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special marine warning went out at May 31, 2:55 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 31, 2:55 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
255 PM CDT Mon May 31 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 255 PM CDT Mon May 31 2021

For this afternoon/evening, isolated to scattered showers and
storms will continue across northern WI, then spread south/east
through the area during the late afternoon and early evening.
Activity having a hard time getting organized due to weak bulk
shear (weakening from west to east as the shortwave over Lake
Superior tracks east) and weak/weakening convergence away from
any lake breeze boundary. Starting to see some agitated cumulus
along the boundary, but not robust yet. MUCAPEs have climbed to
between 700-1200 J/kg over parts of central and north central WI,
with much lower values in the Fox Valley and lake shore due to the
lower dewpoints. Steep low level lapse rates were noted with
modest mid-level lapse rates of around 6.5-7 C/km. The low wet
bulb heights of 6000-7000 feet will continue to favor hail
producing storms, with the strongest possibly producing some
severe hail. Some gusty winds will be possible too, but
diminishing wind fields will limit the damaging wind potential.
Locally heavy rainfall is expected where the storms train over the
same location. The activity will encounter less instability and
less moisture as it heads east, especially near/after sunset, so
much of the activity looks to wane by 03-04z.

For late evening/overnight, skies will at least partially clear
out as the trough and front exit the area. Light winds, recent
rainfall and mostly clear skies will lead to some fog development,
especially where the heavier rain falls. Lows look to fall into
the middle 40s to lower 50s for most spots.

For Tuesday, look for any fog to burn off in the early morning
hours, with partly to mostly sunny skies expected to start the
day. A few more clouds will develop through the day. Weak high
pressure looks to keep things dry, along with limited moisture,
but can't rule out a stray shower along the remnant outflow
boundary and/or lake breeze. A couple models showing some fog on
Lake Michigan during the day, but not sure if dewpoints will be
high enough to generate fog over the water. Will wait to see how
dewpoints respond after the rainfall and the system passes before
adding any lake fog. Temps will be very spring-like and will
return to a little above normal readings, with most spots seeing
highs in the 70s, except cooler near the shores of Lake Michigan.

.LONG TERM...Tuesday Night Through Monday
Issued at 255 PM CDT Mon May 31 2021

A weak upper trough will cross the region Wednesday into Thursday,
but most of the energy will pass south of GRB CWA. Despite the
lack of significant forcing, there may be enough afternoon
instability to support isolated/scattered showers and thunderstorms.

An upper level ridge will build over the western Great Lakes
region late in the week, and this will help to suppress convective
development. The ridge is expected to shift east by Sunday and
Monday, resulting in the development of deep southerly flow,
increasing moisture (PWATs exceeding 1.5 inches), and a renewed
chance of thunderstorms.

Temperatures are expected to gradually rise through the week,
reaching well into the 80s by the weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1243 PM CDT Mon May 31 2021

Look for isolated to scattered shower and storms to push across
the area this afternoon and early evening as an upper level trough
and weak cold front swing across the region, ending northwest to
southeast by around 03z. The strongest storms could produce hail
and surface wind gusts over 40 knots. Outside of the convection,
VFR conditions are expected into the evening.

Skies will at least partially clear out behind the trough/front,
with some ground fog expected to develop in the late evening and
overnight hours. Decided to go with some prevailing groups for
IFR/MVFR VSBYs, but some LIFR/VLIFR maybe be needed in the 08-12z
timeframe. The fog will burn off early Tuesday morning. Then,
good flying weather are expected the rest of Tuesday with only
some late morning and afternoon cumulus clouds. A stray shower
cannot be ruled out over central or eastern WI in the afternoon
along a lake breeze and remnant outflow boundary but VFR
conditions are expected to prevail. Winds will be southwest
today, with a few gusts of 10-20 kts, then winds become light and
variable tonight into Tuesday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Bersch
LONG TERM......Kieckbusch
AVIATION.......Bersch
Hazardous weather outlook, May 31, 2:41 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
241 PM CDT Mon May 31 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
241 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected through early
evening, especially across central and northern Wisconsin. There
is a marginal risk of severe storms with large hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a small chance of thunderstorms Wednesday into Thursday,
and again Sunday into Monday. It is too early to determine the
severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

LMZ521-522-541>543-011945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
241 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms may pose a hazard to mariners through this evening,
especially north of Sturgeon Bay. A few of the stronger storms
could contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a small chance of thunderstorms Wednesday into Thursday,
and again next Monday. Any storms that develop will pose a hazard
to mariners.

Bersch/Kieckbusch

In the hours before

Local storm report, May 31, 4:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
450 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             MERRILL                 45.18N 89.68W
05/31/2021  M0.88 INCH       LINCOLN            WI   PUBLIC

            PHOTOS SENT VIA SOCIAL MEDIA

&&

TIMMU
Local storm report, May 31, 4:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
457 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             ANTIGO                  45.15N 89.15W
05/31/2021  M0.25 INCH       LANGLADE           WI   TRAINED SPOTTER

            INTERMITTENT SMALL HAIL, OTHERWISE HEAVY RAINFALL

&&

TIMMU
Local storm report, May 31, 5:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
501 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             3 NNE MIDDLE INLET      45.33N 87.98W
05/31/2021  U0.50 INCH       MARINETTE          WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Special weather statement, May 31, 5:07 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
507 PM CDT Mon May 31 2021

WIZ013-019>021-030-031-073-312300-
Southern Marinette County WI-Shawano WI-Langlade WI-
Northern Oconto County WI-Marathon WI-Menominee WI-
Northern Marinette County WI-
507 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARATHON...SOUTHERN
MARINETTE...MENOMINEE...NORTHERN OCONTO...SOUTHERN LANGLADE AND
WESTERN SHAWANO COUNTIES UNTIL 600 PM CDT...

At 504 PM CDT, Doppler radar was tracking strong thunderstorms
extending from northeast Marathon and southern Langlade counties
eastward to central Marinette County. The storms were moving east at
25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Antigo, Menominee, Crivitz, Mountain, Wausaukee, Pound, White Lake,
Big Smokey Falls, Bear Paw Scout Camp and Gardner Dam Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4500 8849 4494 8956 4520 8931 4532 8892
      4538 8855 4538 8843 4540 8843 4549 8780
      4544 8786 4541 8785 4535 8789 4537 8787
      4535 8775 4539 8770 4538 8767 4534 8765
      4529 8769 4517 8774 4513 8768 4513 8757
TIME...MOT...LOC 2204Z 269DEG 23KT 4524 8880

Kieckbusch
Special weather statement, May 31, 5:22 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
522 PM CDT Mon May 31 2021

WIZ073-312300-
Southern Marinette County WI-
522 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARINETTE COUNTY UNTIL
600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pound, or 19 miles west of Menominee, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marinette, Menominee, Crivitz, Pound, Peshtigo, Porterfield, Beaver,
Middle Inlet, Coleman and Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4494 8759 4494 8766 4497 8776 4499 8776
      4499 8785 4502 8795 4506 8812 4511 8812
      4511 8817 4528 8806 4534 8768 4531 8767
      4529 8769 4520 8774 4517 8774 4514 8768
      4511 8766 4510 8761 4497 8758
TIME...MOT...LOC 2221Z 298DEG 27KT 4517 8803

Kieckbusch
Local storm report, May 31, 5:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
529 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             1 NNW LAC DU FLAMBEAU   45.97N 89.89W
05/31/2021  U0.50 INCH       VILAS              WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:20 PM CDTSpecial Weather StatementGRBFlorence85 min
May 31, 1:38 PM CDTSpecial Weather StatementGRBVilas67 min
May 31, 2:11 PM CDTSpecial Weather StatementGRBOneida64 min
May 31, 3:03 PM CDTSpecial Weather StatementGRBForest57 min
May 31, 3:27 PM CDTSevere Thunderstorm WarningGRBForest, Oneida48 min
May 31, 3:39 PM CDTSpecial Weather StatementGRBLincoln66 min
May 31, 3:57 PM CDTSpecial Weather StatementGRBVilas63 min
May 31, 4:12 PM CDTSpecial Weather StatementGRBForest, Langlade, Marinette63 min
May 31, 4:21 PM CDTSpecial Weather StatementGRBLincoln54 min
May 31, 5:00 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida45 min
May 31, 5:07 PM CDTSpecial Weather StatementGRBLanglade, Marinette, Menominee53 min
May 31, 5:22 PM CDTSpecial Weather StatementGRBMarinette38 min
May 31, 5:35 PM CDTSpecial Weather StatementGRBDoor55 min
May 31, 5:42 PM CDTSpecial Weather StatementGRBLincoln63 min
May 31, 5:58 PM CDTSpecial Weather StatementGRBKewaunee, Menominee, Oconto, Shawano62 min
May 31, 6:07 PM CDTSpecial Weather StatementGRBMarathon38 min
May 31, 6:10 PM CDTSpecial Weather StatementGRBWood50 min
May 31, 6:19 PM CDTSpecial Marine WarningGRB41 min
May 31, 6:32 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood43 min
May 31, 6:43 PM CDTSpecial Marine WarningGRB92 min

Nearby

Special Marine Warnings in Wisconsin, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.